Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
November 25, 2014, 06:29:25 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 647385
  • Total Topics: 49330
  • Online Today: 259
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Atripla / Food / Side Effects - dangerous or inconvenient?  (Read 1066 times)

0 Members and 1 Guest are viewing this topic.

Offline SteveS

  • Member
  • Posts: 64
Atripla / Food / Side Effects - dangerous or inconvenient?
« on: November 05, 2013, 12:11:12 AM »
Sorry - I realize there has been a lot of discussion on Atripla and food - but I cannot find an answer to my specific question.

My work schedule is very crazy and non-consistent. Thus, I often only get to eat a late night dinner - which is the same time I take my Atripla.

I realize the issue is that taking the Atripla with food raises the absorption of the med, and can cause higher side-effects.

What I am NOT clear on is if those are the side effects that are DANGEROUS, or just the ones that are inconvenient.

In other words - is it raising the side effects of things like kidney toxicity and bone weakening? Or only the stuff of weird dreams and feeling hung over in the morning? If it is just the second, then I don't care about pressing through those the 2 or 3 times a week I have to take it with dinner. But if it is increasing my long term serious toxicity issues, then I will just go to bed hungry and grab a quick snack at work earlier (that is not easy for me to do due to my type of work, but nevertheless, I will not die from hunger.)

Hope this makes sense and thanks much.



Offline jkinatl2

  • Member
  • Posts: 6,007
  • Doo. Dah. Dipp-ity.
Re: Atripla / Food / Side Effects - dangerous or inconvenient?
« Reply #1 on: November 05, 2013, 12:27:31 AM »
Depends on your definition of inconvenient.

I felt my intense suicidal ideations were quite inconvenient, especially considering I was in no way depressed at the time I was taking Sustiva, a component of Atripla.

If your side effects intrude upon your daily life, then by all means this is a huge deal. But 2 or three times a week ought not be an issue, provided it does not, over time, become one.

Thats the thing about the CNS side effects. Unlike bone density and kidney toxicity, they cannot be measured accurately by anyone but yourself.

"Many people, especially in the gay community, turn to oral sex as a safer alternative in the age of AIDS. And with HIV rates rising, people need to remember that oral sex is safer sex. It's a reasonable alternative."

-Kimberly Page-Shafer, PhD, MPH

Welcome Thread

Offline SteveS

  • Member
  • Posts: 64
Re: Atripla / Food / Side Effects - dangerous or inconvenient?
« Reply #2 on: November 05, 2013, 12:36:21 AM »
OK - that is helpful.

What I think you are saying is that it is not the things like kidneys / bones/ etc.

The only side effects I have noticed that I attribute to "CNS" (when I DO eat late at night) are

- the weird dreams (which I actually quite like and do not leave me worn out)
- mild muscle twitches in different places - mostly my eyes or hands. They are very mild and not noticeable to anyone, just an "internal" twitch - but I feel them on the days I have eaten with the med.

So - I think you are saying that if this is all it is at this point, and I am OK with that, that it is not damaging anything permanently by taking it with food.

Thanks!

Online mecch

  • Member
  • Posts: 12,061
  • red pill? or blue pill?
Re: Atripla / Food / Side Effects - dangerous or inconvenient?
« Reply #3 on: November 05, 2013, 01:03:04 AM »
So far I don't agree with the reasoning in this thread.  I think you should ask an experienced HIV doc and/or a pharmacist your question. 
If the hypothesis is that Atripla + heavy food equals more absorption thus higher level of drug in the body, it would stand to reason that this would heighten the risk of any danger this drug could pose.
Just because someone would not get more of one side effect such as dreams, does not rule out that the increased dosage could be increasing the risk of something that might be less immediate but still undesirable.

Why don't you simply change the time you take your Atripla to a time you don't need to take a huge meal, if you are concerned.
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline jkinatl2

  • Member
  • Posts: 6,007
  • Doo. Dah. Dipp-ity.
Re: Atripla / Food / Side Effects - dangerous or inconvenient?
« Reply #4 on: November 05, 2013, 01:41:05 AM »
So far I don't agree with the reasoning in this thread.  I think you should ask an experienced HIV doc and/or a pharmacist your question. 
If the hypothesis is that Atripla + heavy food equals more absorption thus higher level of drug in the body, it would stand to reason that this would heighten the risk of any danger this drug could pose.
Just because someone would not get more of one side effect such as dreams, does not rule out that the increased dosage could be increasing the risk of something that might be less immediate but still undesirable.

Why don't you simply change the time you take your Atripla to a time you don't need to take a huge meal, if you are concerned.

Would that not be something routine blood monitoring would divulge? Especially if the patient were to tell his doctor his schedule.

Were it every single day, I would embrace your apprehension. But two to three days a week seem to be best left to the informaed pervue of the physician, so long as he knows the deal. We probably should not raise unnecessary alarms concerning side effects that might or might not even exist, correct?

"Many people, especially in the gay community, turn to oral sex as a safer alternative in the age of AIDS. And with HIV rates rising, people need to remember that oral sex is safer sex. It's a reasonable alternative."

-Kimberly Page-Shafer, PhD, MPH

Welcome Thread

Online mecch

  • Member
  • Posts: 12,061
  • red pill? or blue pill?
Re: Atripla / Food / Side Effects - dangerous or inconvenient?
« Reply #5 on: November 05, 2013, 04:12:07 AM »
Yes I agree jkinatl2. 
Also my suggestion - just change the dosing time. The OP didn't say the meal coincides with the dosing just a few times a week.
Why not change the dosing time to earlier, before the late dinner. 

(If the answer is, that following the dose, there is some kind of noticeable effect, so one prefers it before bed, then the solution should be getting off the Atripla completely.)   
“From each, according to his ability; to each, according to his need” 1875 K Marx

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.